Montana, 2011

Flood in Montana, April 10 to 16, 2011

April 10 to 16, 2011 · NWS TFX · 1 event in 1 county or zone

Flooding occurred on the Milk River near Harlem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Flooding occurred on the Milk River near Harlem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 10, 8:25 AM MST, 49 minutes earlier.

Area forecast discussion, Apr 10, 8:25 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 AM MDT SUN APR 10 2011

.UPDATE...A BAND OF MID LEVEL CLOUDS IS SLOWLY MOVING ACROSS NORTH
CENTRAL MONTANA THIS MORNING. HAVE UPDATED FORECAST TO SHOW MOSTLY
CLOUDY SKIES IN THIS AREA BUT EXPECT SKIES IN NORTH CENTRAL TO GO
BACK TO PARTLY CLOUDY THIS AFTERNOON...WHILE MOSTLY CLOUDY SKIES
PERSIST IN SOUTHWEST MONTANA. ONLY ISOLATED SHOWERS ARE EXPECTED
ACROSS THE FORECAST AREA TODAY WITH TEMPERATURES CONTINUING TO
WARM BACK TOWARD SEASONAL AVERAGES. REMAINDER OF THE FORECAST IS
ON TRACK WITH NO OTHER CHANGES ANTICIPATED. MPJ

&&

.AVIATION...
UPDATED 1155Z.
VFR CONDITIONS WILL LIKELY CONTINUE AT THE TFX TERMINALS THROUGH AT
LEAST 12Z MONDAY. THE MOIST NORTHWEST FLOW ALOFT OVER NORTH CENTRAL
AND SOUTHWEST MONTANA WILL BECOME MORE WESTERLY TODAY AS AN UPPER
LEVEL RIDGE OF HIGH PRESSURE MOVES OVER THE STATE. MID LEVEL CLOUDS
WITH OCCASIONAL LIGHT PRECIPITATION WILL LIKELY OBSCURE MOUNTAIN
TOPS AT TIMES. OVER THE PLAINS...AN AREA OF MID CLOUDS WILL MOVE
ACROSS THE AREA THIS MORNING...THEN MAINLY HIGH CLOUDINESS WILL
LINGER THROUGH THE AFTERNOON/EVENING. OVERNIGHT...INCREASING
MOISTURE IN THE FLOW ALOFT WILL BRING INCREASING MID LEVEL
CLOUDINESS ONCE AGAIN. GUSTY WESTERLY SURFACE WINDS WILL ALSO
INCREASE THIS MORNING...THEN DECREASE AGAIN THIS EVENING. THE
STRONGEST WINDS WILL BE ALONG THE ROCKY MOUNTAIN FRONT WHERE GUSTS
TO 45 KT WILL BE POSSIBLE.  COULSTON

&&

.HYDROLOGY...
HILL AND BLAINE COUNTY OFFICIAL REPORT THAT SEVERAL STREAMS AND
CREEKS HAVE OVERFLOWED THEIR BANKS. LOW LAND FLOODING HAS BEEN
REPORTED...AS WELL AS FLOODING OF SOME ROADS. COOLER TEMPERATURES
HAVE SLOWED THE SNOWMELT SOMEWHAT...BUT TEMPERATURES ARE EXPECTED
TO WARM BACK TOWARD SEASONAL AVERAGES TODAY AND MONDAY. AS A
RESULT...AREAL FLOOD ADVISORIES FOR THESE COUNTIES ARE IN EFFECT
THROUGH TUESDAY.

LATEST RIVER FORECASTS PROJECT THAT THE MILK RIVER AT HARLEM COULD
RISE ABOVE FLOOD STAGE BY TUESDAY OR WEDNESDAY. CLOSE MONITORING OF
THIS SITUATION WILL  CONTINUE AND...ASSUMING THE CURRENT HYDRO
FORECAST TREND HOLDS TRUE...ADDITIONAL RIVER HIGHLIGHTS WILL LIKELY
BE ISSUED SOON.

&&

.PREV DISCUSSION...
/ISSUED 555 AM MDT SUN APR 10 2011/
TODAY THROUGH TUESDAY EVENING...CURRENT SATELLITE IMAGERY SHOWS AXIS
OF THE BROAD UPPER LEVEL TROF OVER THE NORTHERN/CENTRAL ROCKIES HAS
MOVED DOWNSTREAM INTO ERN MONTANA.  PRIMARY AREA OF MOISTURE WITH
THIS SYSTEM HAS PUSHED EAST AS WELL...RESULTING IN MOSTLY CLEAR
SKIES ACROSS OUR REGION THIS MORNING...EXCEPT FOR RESIDUAL CLOUD
COVER ACROSS SOUTHERN MADISON/GALLATIN COUNTIES.  FORECAST MODELS
ARE IN GOOD AGREEMENT THAT THE TROF WILL CONTINUE TO MAKE SLOW BUT
STEADY EASTWARD PROGRESS TODAY...ALLOWING A RIDGE OF HIGH PRESSURE
TO GRADUALLY MOVE IN FROM THE WEST.  THIS WILL MAKE FOR PLEASANT
SEASONAL CONDITIONS TODAY...WITH PARTLY CLOUDY SKIES AND HIGH
TEMPERATURES CLIMBING INTO THE UPPER 40S TO MID/UPPER 50S.
DOWNSLOPE WINDS WILL BECOME GUSTY ALONG THE ROCKY MTN FRONT AND
ADJACENT PLAINS THIS AFTN BUT SHOULD STAY BELOW CRITERIA FOR A HIGH
WIND WARNING. PLUME OF PACIFIC MOISTURE CROSSING THRU THE TOP OF THE
RIDGE WILL BRING INCREASING CLOUDS TONIGHT WITH A FEW ISOLATED
SHOWERS ALONG THE CONTINENTAL DIVIDE AND IN FAR SOUTHWEST MT.  RIDGE
MOVES INTO ERN MONTANA ON MON MORNING TO BE FOLLOWED BY THE NEXT
PACIFIC WEATHER SYSTEM WHICH MOVES INTO WESTERN MT BY MIDDAY.
VALLEY RAIN/MTN SNOW SHOWERS WILL DEVELOP OVER CENTRAL AND SOUTHWEST
MT LATE MON AFTN INTO MON EVE IN CONJUNCTION WITH PASSAGE OF SURFACE
COLD FRONT.  HAVE KEPT MENTION OF SLIGHT CHANCE FOR THUNDERSTORMS
FOR MUCH OF THE AREA ON MON AS MODELS CONTINUE TO SHOW MARGINAL
INSTABILITY ALONG/AHEAD OF THE COLD FRONT...THOUGH THUNDERSTORM
COVERAGE WILL BE SPOTTY AT BEST.  STRONG WEST/SOUTHWEST FLOW AHEAD
OF THE FRONT WILL PRODUCE WIDESPREAD GUSTY WINDS OVER THE HILINE AND
CENTRAL PLAINS THRU MON EVE. ENTIRE PACIFIC SYSTEM SHOULD EXIT INTO
ERN MT BY TUES MORNING...BRINGING GRADUALLY CLEARING SKIES THOUGH
SHOWERS AND CLOUDS WILL LINGER OVER SOUTHWEST MT INTO TUES AFTN.
EXPECT TEMPS TO REACH MID TO UPPER 50S ON MON UNTIL THE FRONT
ARRIVES AND THEN COOL BACK TO THE UPPER 40S-LOW 50S ON TUES.
WARANAUSKAS

TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL SHORTWAVE RIDGE OF
HIGH PRESSURE WILL MOVE OVER THE TFX CWA TUESDAY NIGHT...KEEPING
MOST OF THE AREA DRY WITH NEAR NORMAL TEMPERATURES. HOWEVER...A
DISTURBANCE WITH ASSOCIATED MOISTURE MOVING THROUGH THE RIDGE OVER
SOUTHWEST MONTANA MAY BRING A FEW SHOWERS THERE OVERNIGHT. THIS
SHORTWAVE RIDGE WILL BE FORCED OUT OF THE AREA BY AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING INTO THE AREA FROM THE WEST. THIS
TROUGH WILL LIKELY BRING SHOWERS TO THE AREA...ESPECIALLY ON
WEDNESDAY NIGHT ASSOCIATED WITH THE STRONGEST LIFT JUST AHEAD OF THE
TROUGH. WARM AIR (THOUGH WITH JUST NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES) AHEAD OF THE TROUGH WILL KEEP PRECIPITATION MOSTLY
RAIN OR A RAIN/SNOW MIX AT LOWER ELEVATIONS...WHILE MOUNTAIN
LOCATIONS WILL LIKELY RECEIVE A WET SNOW. THIS SYSTEM WILL NEED TO
BE MONITORED FOR POSSIBLE WINTER WEATHER HIGHLIGHTS...BUT MAINLY FOR
THE MOUNTAINS...IF ANY ARE NEEDED. THE MAIN AREA OF MOISTURE WILL
LIFT NORTHEAST OUT OF THE AREA WITH THE UPPER LEVEL TROUGH THURSDAY
INTO THURSDAY NIGHT...FOR A DECREASING CHANCE OF PRECIPITATION WITH
ONLY SLIGHTLY COOLER AIR MOVING BACK INTO THE AREA. HOWEVER...THE
MOIST WESTERLY FLOW ALOFT IN THE WAKE OF THE TROUGH WILL KEEP A
CHANCE OF PRECIPITATION ACROSS THE AREA...ESPECIALLY OVER THE
WESTERN AND SOUTHWEST MONTANA MOUNTAINS. A BROAD UPPER LEVEL RIDGE
OF HIGH PRESSURE WILL THEN REBUILD OVER THE WESTERN UNITED
STATES...BUT WEAK DISTURBANCES WITH ASSOCIATED MOISTURE EMBEDDED IN
THE RESULTING WESTERLY FLOW ALOFT WILL KEEP A CHANCE OF
PRECIPITATION OVER THE AREA FOR SATURDAY THROUGH SUNDAY...ESPECIALLY
OVER THE MOUNTAINS. TEMPERATURES WILL ALSO WARM BACK TO SLIGHTLY
ABOVE NORMAL LEVELS DURING THIS TIME.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  36  58  29 /  10  10  30  40
CTB  54  35  54  28 /  10  10  20  10
HLN  54  33  56  30 /  10  10  40  40
BZN  53  30  56  30 /  10  10  40  50
WEY  39  24  42  23 /  20  20  40  60
DLN  50  30  51  28 /  20  10  40  40
HVR  58  34  59  31 /  10   0  20  20
LWT  51  31  55  29 /  10   0  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
AREAL FLOOD ADVISORY UNTIL 10 AM MDT TUESDAY HILL.

AREAL FLOOD ADVISORY UNTIL 4 PM MDT TUESDAY BLAINE.

FLOOD WATCH FOR THE MILK RIVER AT HARLEM IN BLAINE COUNTY UNTIL
FURTHER NOTICE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 10, 8:41 AM MST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
941 AM MDT SUN APR 10 2011

MTZ047-111030-
BLAINE-
941 AM MDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR THE MILK RIVER AT HARLEM.

A FLOOD ADVISORY IS IN EFFECT FOR BLAINE COUNTY. SNOW MELT WILL
CAUSE THE MILK RIVER AND LOCAL STREAMS TO CONTINUE TO RISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLOOD WATCH FOR THE MILK RIVER AT HARLEM REMAINS IN EFFECT
UNTIL FURTHER NOTICE. THE RIVER IS PROJECTED TO REACH FLOOD STAGE
BY WEDNESDAY MORNING.

THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST TUESDAY
MORNING. WARMING TEMPERATURES WILL INCREASE SNOW MELT ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED ALONG THE MILK RIVER AND ITS
TRIBUTARIES. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

MTZ011-111030-
HILL-
941 AM MDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR HILL COUNTY. SNOW MELT WILL
CAUSE THE MILK RIVER AND LOCAL STREAMS TO CONTINUE TO RISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST TUESDAY
MORNING. WARMING TEMPERATURES WILL INCREASE SNOW MELT ACROSS THE
AREA...AND ADDITIONAL FLOOD HIGHLIGHTS MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND
IMPACTS...INCLUDING FLOOD CONDITIONS...TO THE NATIONAL WEATHER
SERVICE IN GREAT FALLS.

MTZ009-048-111030-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
941 AM MDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WILL
INCREASE THIS AFTERNOON...WITH OCCASIONAL GUSTS NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND
IMPACTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS.

MTZ008-010-012>015-044>046-049>055-111030-
BEAVERHEAD-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
941 AM MDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PACIFIC WEATHER SYSTEM WILL BRING ANOTHER ROUND OF VALLEY RAIN
AND MOUNTAIN SNOW LATE WEDNESDAY. SNOW TOTALS IN SOME MOUNTAIN
LOCATIONS MAY REQUIRE WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND
IMPACTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Blaine

When
April 10, 9:14 AM MST to April 16, 5:09 AM MST
Where
Blaine County, Harlem to 26.48 mi SSW of Ft Belknap Agency
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
48.530, -108.780

KFBB reported that many homes along the Milk River became isolated due to inundation.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370032.